Type A reactions occur very shortly after dialysis is initiated--typically within the first few minutes or so--and are thought to be due to pre-formed IgE antibodies causing mast cell degranulation and an aphylactic-type reaction. Symptoms include hypotension, chest pain, dyspnea, and (my favorite) a "sense of impending doom." An outbreak of Type A reactions was previously associated with ethlyene oxide, once used in the dialyzer sterilization procedure, but can presumably be due to other leachable compounds within dialysis cartridges. Treatment of the Type A reaction involves immediately stopping the dialysis procedure (which ideally involves clamping off the dialysis tubing to prevent any more of the patient's blood trapped in the extracorporeal circuit from re-entering the body), administering medications such as epinephrine, steroids, and antihistamines, and standard supportive care which may require pressors or bronchodilators.
Type B reactions in contrast tend to occur in a more delayed fashion--say, after 15-30 minutes into dialysis--and symptoms include chest/back pain, nausea/vomiting, and more mild hypotension. The mechanism here is thought to be complement-mediated. It was apparently more common with cellulose-based membranes and is less commonly a problem with the more modern synthetic membranes. Since symptoms are generally mild and can improve with time, the dialysis treatment can usually continue.